Illinois, 2008

Flood in Illinois, July 17, 2008

July 17, 2008 · NWS LSX · 1 event in 1 county or zone

46 feet. It fell below flood stage on July 17.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The Mississippi River crested at Chester, IL on July 1 at 39.46 feet. It fell below flood stage on July 17. For additional information about the flooding consult the June report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 17, 3:06 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 17, 3:06 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT THU JUL 17 2008

.DISCUSSION...
/405 PM CDT THU JUL 17 2008/
PERSISTENCE CONTS TO DOMINATE THE FCST. ONGOING CNVTN ACRS NEB AND
IA IS EXPECTED TO CONT TO MV SEWD TNGT...BRINGING THE EFFECTIVE FNT
INTO NWRN MO FRI. THIS SOLN AGREES WELL WITH THE NAM AND LOCALLY RUN
WRM MDLS. ECMWF KEEPS THE FNT A LITTLE FURTHER NWD.

WRM TEMPS AND HI DWPTS AHEAD OF THE FNT WL ALLOW FOR MODERATE
INSTABILITY TMW AFTN AND EVE ACRS NRN MO AND SRN IA. MDLS INDICATE
AN MCS WL FORM ACRS NRN MO AND SRN IA FRI NGT. PROPAGATION VECTORS
WUD SUGGEST THAT AT LEAST A PORTION OF THIS MCS WL AFFECT NRN
PORTIONS OF THE CWA.

PRECIP CHCS WL DECREASE SAT AND SUN AS 700MB CAP BUILDS INTO THE
REGION. BEST CHCS WL BE THE N AND NE PORTIONS OF THE CWA AS THE UPR
LVL S/W PULL THE FNT NWD DURING THE DAY SAT.

WITH S TO SW WINDS IN PLACE SUN...AND 850MB TEMPS IN THE 21 TO 24C
RANGE...HEAT WL BECOME THE FOCUS. THERE ARE SOME SLGT CHCS OF PRECIP
MON NGT AS ECMWF KEEPS SFC BNDY IN THE REGION. AS THE WRMFNT LIFTS
TO THE N...WARM AIRMASS BUILDS INTO THE AREA AGAIN BRINING HIGHER
DWPTS ALONG THIS TIME.

TRENDED FCST TWD THE NAM AND LOCAL WRF IN SHORT TERM WHILE TRENDING
TWD THE ECMWF IN EXTD. GFS CONTAINS CNVTV FEEDBACK ONCE AGAIN AND
THE UKMET KEEP FNT TOO FAR NWD. FOR TEMPS...STAYED WITH PERSISTENCE
AND ONLY MAKING MINOR CHANGES FROM PREV FCST.

TILLY

&&

.AVIATION...
/1220 PM CDT THU JUL 17 2008/
FOR THE 18Z TAFS...
HIGH PRESSURE CENTERED IN THE EASTERN U.S. WILL CONTINUE TO
DOMINATE THE FLOW PATTERN ACROSS THE REGION...WITH HIGH PRESSURE
ALSO DOMINATING THE NATIONS MIDSECTION IN THE MIDDLE AND UPPER
LEVELS. THIS WILL RESULT IN A BENIGN AND TRANQUIL WEATHER REGIME
FOR THE TAFS SITES AND VFR CONDITIONS. MAIN ITEM REFLECTED IN TAFS
ARE WEAK WIND SHIFTS NEAR SUNSET TO MORE SELY...AND AFTER SUNRISE
TO MORE SWLY...A REFLECTION OF LOW LEVEL MIXING.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 17, 3:30 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT THU JUL 17 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
430 PM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS CONTINUES THROUGH SATURDAY NIGHT
ACROSS NORTHEASTERN MISSOURI AND WEST CENTRAL ILLINOIS. THE
CHANCE OF THUNDERSTORMS RETURNS ON MONDAY NIGHT AND TUESDAY
ACROSS PORTIONS OF WEST CENTRAL AND SOUTHWESTERN ILLINOIS.

TEMPERATURES IN THE MID 90S AND HIGH HUMIDITIES WILL ALLOW HEAT
INDICES TO REACH THE 100 DEGREE MARK ACROSS THE ST. LOUIS METRO
AREA ON SUNDAY AND THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TILLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Randolph

When
July 17, 6:00 PM CST
Where
Randolph County, 2.76 mi WNW of Danley to 2.14 mi W of Danley
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.088, -90.170

The Mississippi River crested at Chester, IL on July 1 at 39.46 feet. It fell below flood stage on July 17. For additional information about the flooding consult the June report.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129307.